Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 158, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2001, 12:28 PM CDT for McLean County, Illinois. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 12:28 PM CDT (17:28 UTC)
- Expired
- Aug 18, 2001, 1:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McLean County, IL
The radar
The Lincoln radar (KILX), 58 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 12:30 PM CDT | Hail 1 | Normal, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
600 WUUS53 KILX 181728 SVRSPI ILC113-181830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1228 PM CDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCLEAN COUNTY IN CENTRAL ILLINOIS * UNTIL 130 PM CDT * AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BLOOMINGTON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DOWNS COOKSVILLE COLFAX SAYBROOK THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4059 8907 4041 8907 4033 8848 4061 8848 AUTEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:55 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 18, 10:55 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1055 AM CDT SAT AUG 18 2001 CURRENT FCST LOOKS ON TARGET WITH ADDITIONAL CONVECTION STARTING THIS AFTERNOON TO NW. CONVECTION CONTINUES IN NRN PARTS OF CWA AND SHOULD CONTINUE INTO THIS AFTERNOON AS ADDITIONAL STOROMS DEVELOP ALONG FRONT...WHICH IS CRNTLY EXTENDING FROM LOW IN SE IA TO NW MO. BEST INSTABILITY WILL BE IN SRN HALF OF STATE WHERE MOST SUNSHINE HAS BEEN SO FAR. CAPE WILL BE AROUND 1500-2000 BY THIS AFTERNOON. ADDITIONAL CONCERN IS COLD AIR ALOFT. COLD CORE SYSTEM WITH BETTER THAN -14 AT 500 AND FREEZING LEVELS BETWEEN 10000FT AND 11000FT. MODELS ADVERTISE PCPN STAYING NORTH WHERE...BUT BELIEVE STORMS WILL DEVELOP ALONG FRONT WEST OF CWA AND THEN MOVE INTO MORE UNSTABLE ENVIRONMENT...FAVORABLE FOR STORMS TO INTENSIFY THIS AFTERNOON AND INTO THIS EVENING. BIGGEST CONCERN WILL BE HAIL AND WIND. WITH ADDED SUNSHINE...NEED TO TWEEK TEMPS IN SRN HALF OF CWA. WILL ALSO ADJUST PCPN WORDING IN ALL GROUPS. .ILX...NONE. AUTEN
In the hours before
Special weather statement, Aug 18, 11:30 AM CDT, 58 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1130 AM CDT SAT AUG 18 2001 ...RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL ILLINOIS... A VIGOROUS UPPER LEVEL DISTURBANCE IS FORECAST TO PUSH INTO ILLINOIS THIS AFTERNOON. THIS WILL COMBINE WITH A WARM AND HUMID AIR MASS TO PRODUCE THUNDERSTORMS OVER THE AREA. SOME OF THESE STORMS COULD BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO THIS EVENING OVER MOST OF CENTRAL ILLINOIS. AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:59 AM CDT | Tornado Warning | ILX | Mason | 61 min |
| Aug 18, 12:24 PM CDT | Tornado Warning | ILX | Logan, Tazewell | 66 min |
| Aug 18, 1:01 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 44 min |
| Aug 18, 1:23 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 67 min |
| Aug 18, 1:25 PM CDT | Tornado Warning | ILX | Logan, Menard | 65 min |
| Aug 18, 1:33 PM CDT | Tornado Warning | ILX | DeWitt, McLean | 57 min |
| Aug 18, 1:40 PM CDT | Tornado Warning | ILX | Champaign | 50 min |
| Aug 18, 2:20 PM CDT | Tornado Warning | ILX | Vermilion | 55 min |
| Aug 18, 2:22 PM CDT | Tornado Warning | ILX | Champaign, Piatt | 53 min |
| Aug 18, 2:30 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard | 45 min |
| Aug 18, 2:36 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 54 min |
| Aug 18, 3:01 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 59 min |
| Aug 18, 3:16 PM CDT | Tornado Warning | ILX | Champaign, Piatt | 59 min |
| Aug 18, 3:17 PM CDT | Tornado Warning | ILX | Vermilion | 58 min |
| Aug 18, 3:30 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon | 60 min |
| Aug 18, 3:30 PM CDT | Tornado Warning | ILX | Douglas | 60 min |
| Aug 18, 3:52 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 38 min |
| Aug 18, 4:05 PM CDT | Tornado Warning | ILX | Edgar, Vermilion | 55 min |
| Aug 18, 4:16 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 59 min |
| Aug 18, 4:24 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 81 min |
| Aug 18, 4:37 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 53 min |
| Aug 18, 5:15 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 60 min |
| Aug 18, 5:16 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 59 min |
| Aug 18, 5:53 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 67 min |
| Aug 18, 6:09 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 66 min |
| Aug 18, 6:30 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 60 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.